Utah, 2002

Damaging Wind in Utah, September 7, 2002

September 7, 2002 · NWS GJT · 1 event in 1 county or zone

A steel framed sign was torn off the Moab Valley Inn and several tiles were blown off the roof. Many trees were blown over or snapped off in town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A steel framed sign was torn off the Moab Valley Inn and several tiles were blown off the roof. Many trees were blown over or snapped off in town. A large number of Tamarisks were ripped from the shoreline of the Colorado River and blown onto Highway 128, temporarily blocking the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 7, 3:25 PM MST, 5 minutes earlier.

Area forecast discussion, Sep 7, 3:25 PM MST, 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 PM MDT SAT SEP 7 2002

GOOD JET SUPPORT...PLENTIFUL MOISTURE AND ENOUGH SUN HAVE HELPED
PRODUCE STRONG THUNDERSTORMS...SOME SEVERE OVER SE UTAH THIS
AFTERNOON. THESE STORMS WILL CONTINUE MOVING NE AND INTO EXTREME
WESTERN COLORADO...SOUTH OF I-70...EARLY THIS EVENING.

NEXT TWO DAYS WILL SEE CONTINUED MOIST ENVIRONMENT WITH PERSISTENT
CLOUDY CONDITIONS AND HIGH CHC OF RAIN AND THUNDERSTORMS. CJC

EXTENDED (WED-SAT)...PACIFIC TROUGH LIFTS ACROSS CWFA WEDNESDAY
AND THURSDAY WITH A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS.
AVAILABLE MOISTURE SHOULD BE SUFFICIENT...AS MED RANGE MODELS
INDICATE LITTLE TO MOVE DEEP SUB-TROPICAL MOISTURE AWAY FROM AREA.
BY FRIDAY...DRIER WESTERLIES DEVELOP AND MOISTURE SHIFTS EAST WITH
TROUGH. WILL LEAVE MENTION OF SLIGHT CHANCE TSTMS OVER MOUNTAINS
WITH RESIDUAL MOISTURE EFFECTS...AND WILL INTRODUCE DRY FORECAST
FOR SATURDAY AS LATEST MRF RUN SHOWS BUILDING UPPER HIGH OVER WEST
COAST (NOTE...LAST 2 MRF MODEL RUNS ARE INCONSISTENT). TEMPERATURES
WILL REBOUND LATE IN PERIOD AS DRIER WEATHER RETURNS.  DJN.83

.GJT...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT FOR SOUTHEAST UTAH
    AND SOUTHWEST COLORADO.

In the hours before

Special weather statement, Sep 7, 11:36 AM MST, 3 hours 54 minutes before
COZ001>014-017>023-UTZ022>025-027>029-080200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1236 PM MDT SAT SEP 7 2002

...A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS EASTERN UTAH AND
EXTREME WESTERN COLORADO LATER TODAY AND TONIGHT...

A STRONG UPPER LEVEL STORM SYSTEM OVER SOUTHERN CALIFORNIA WILL
APPROACH EASTERN UTAH THIS AFTERNOON. DEEP SUB-TROPICAL MOISTURE
ALREADY IN PLACE...COMBINED WITH GOOD SURFACE HEATING...WILL CREATE
AN UNSTABLE ENVIRONMENT. AS A RESULT...SHOWERS AND THUNDERSTORMS
WILL DEVELOP AND MOVE ACROSS EASTERN UTAH LATER THIS AFTERNOON...
THEN PROGRESS ACROSS WESTERN COLORADO INTO THIS EVENING. SOME
STORMS WILL BE STRONG...AND ISOLATED STORMS COULD BECOME SEVERE...
WITH THE THREAT OF LARGE HAIL AND DAMAGING WIND.

RESIDENTS ACROSS EASTERN UTAH AND EXTREME WESTERN COLORADO SHOULD BE
PREPARED FOR POTENTIAL STRONG THUNDERSTORMS LATER TODAY AND TONIGHT.

NADLER

The radar

The Grand Junction radar (KGJX), 127 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand

When
September 7, 3:30 PM MST to 3:40 PM MST
Where
Grand County, Moab
Measured
60 kt (69 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.583, -109.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320190.